Chu, C. C., Graham, I. G. and Hou, T. Y., 2010. A new multiscale finite element method for high-contrast elliptic interface problems. Mathematics of Computation (MCOM), 79 (272), pp. 1915-1955.
We introduce a new multiscale finite element method which is able to accurately capture solutions of elliptic interface problems with high contrast coefficients by using only coarse quasiuniform meshes, and without resolving the interfaces. A typical application would be the modelling of flow in a porous medium containing a number of inclusions of low (or high) permeability embedded in a matrix of high (respectively low) permeability. Our method is H-1- conforming, with degrees of freedom at the nodes of a triangular mesh and requiring the solution of subgrid problems for the basis functions on elements which straddle the coefficient interface but which use standard linear approximation otherwise. A key point is the introduction of novel coefficient-dependent boundary conditions for the subgrid problems. Under moderate assumptions, we prove that our methods have (optimal) convergence rate of O(h) in the energy norm and O(h(2)) in the L-2 norm where h is the (coarse) mesh diameter and the hidden constants in these estimates are independent of the "contrast" (i.e. ratio of largest to smallest value) of the PDE coefficient. For standard elements the best estimate in the energy norm would be O(h(1/2-epsilon)) with a hidden constant which in general depends on the contrast. The new interior boundary conditions depend not only on the contrast of the coefficients, but also on the angles of intersection of the interface with the element edges.
|Item Type ||Articles|
|Creators||Chu, C. C., Graham, I. G. and Hou, T. Y.|
|Uncontrolled Keywords||non-periodic media, second-order elliptic problems, interfaces, multiscale finite elements, convergence, high contrast|
|Departments||Faculty of Science > Mathematical Sciences|
|Publisher Statement||Graham_MathComp_2010_79_272_1915.pdf: First published in Mathematics of Computation in volume 79, number 272, October 2010, published by the American Mathematical Society.|
Actions (login required)